I was diagnosed with Graves about 6 months ago and had radiation ablation of the thyroid on June 27. At that time, I was taking 50 mg of PTU twice daily. I had labs 5 weeks later and my endo cut me back to one daily. I had labs another 5 weeks after that, last Thursday, and his nurse called on Friday to tell my husband to have me change to a new medicine, PTU, and he wanted me to take a 50 mg tab twice daily. Apparently they don't update notes in files very often. Anyway, the nurse didn't give my husband the levels. My husband told her I was presently on 1 50 mg. tablet of PTU daily and was she sure. She checked with the doctor and called him back and told my husband the doctor said to stay on the medicine as I presently was and come in 4 weeks from now and do more labs and see the doctor. She commented that he thought it might be something other than the thyroid now. I'm so confused. I can't talk to the nurse because I work and am limited to making calls during my break or lunch hour. I can't catch anyone at the doctor's office on my brief breaks and they are closed during lunch, so depend on their relaying info to my husband. The levels from the labs done 5 weeks after the RAI were ALT 84, T4 (free) 1.2, and TSH 0.04. I know thyroid problems make cognitive thinking difficult but I'm frustrated and don't even know what questions to ask. Did his wanting to increase the PTU indicate he needed to repress thyroid function more? Didn't the ablation work and "kill" they thyroid, as he puts it? I know you can't answer those questions, but if you could help me know what to ask when I go late in September, I'd sure appreciate it. He's always in a hurry and it's difficult to pin him down long enough to ask questions of. One area I'd like to approach is I'm 52 and thought I was menopausal as I've quit having periods and have had hot flashes, difficulty sleeping, and mood swings for over a year now. I assumed that was all part of the change and have been using an OTC progesterone cream to help with those issues. I never thought to mention that and he's never once asked about any hormonal issues. I'd stopped the cream around the time of the ablation, since I was supposed to be off all meds and stayed off for about 6 weeks. I had to go back on to get any relief from the horrible hot flashes and being up 8-10 times a night, just because I felt like I couldn't stand to be in my skin.
Sorry for the length of all this. I just need to know what I do. There's only 2 endo doctors in our area and I thought perhaps the other, a woman, would be someone I could relate to better. My husband called to ask about my getting an appointment and she wouldn't take me as she didn't want to be put in a bad position with the other doctor. So unless I drive 2 hours each way to a different doctor, I'm stuck. Please offer some guidance, any guidance, if you can. I just desperately want to feel better. Thank you for any help.
I had RAI for graves last year as well. After RAI treatment, the thyroid can 'dump' some of its hormone causing hyperthyroidism again which is why they probably have you on PTU, which suppresses thyroid function. This dump doesn't last long, at least it didn't for me (1 month). I was told that RAI doesn't kill the thyroid but strips it of its function, so some of the cells are non-functioning. After my RAI, I had one month where I was overactive again - TSH was undetectable and free T4 was 5.6. The only meds they put me on was a beta blocker (propranolol) to control the symptoms. (not PTU). The next month my bloodwork was normal and one month after that severely hypo. I would get blood work as soon as you can as I would be concerned about suppressing a gland that had RAI. In my case. one month my TSH was normal and the next month TSH shot to over 100, making me severely hypothyroid. How are you feeling? Do you feel overactive? When I went hyper after RAI since I was handling the symptoms well they just prescribed a beta blocker. I think you have to call and see if they can put you on that instead. That just makes you feel better but has no effect on thyroid hormones. That way if you go hypo you aren't compounding it by suppressing your thyroid at the same time. I feel for you because I know its not easy right after RAI. Its like a roller coaster of up and down. I can tell you that I am here one year later and am not stabilized and feel tons better. When I went through this, I had 2 doctors helping me. One was an endo - but I only saw him every 4 months and the other was my primary doctor who I saw every month until I was stabilized. My primary helped me a ton as she realized how difficult it was seeing and getting in to the endo. Its not easy. Do you have a primary who can help you?
Whew! I was glad to see you are stabilized and feeling better after a year.
I don't have a good primary doc - just a guy I've only seen yearly for female checks and whenever something came up, like wanting to have my thyroid checked due to the symptoms I was having. Otherwise, he's not a guy I relate to well either. Maybe that would help - finding a good primary doc to fill the gap between ignorance and the endo guy. Good thought and thanks for that. I'll look into it. At least I could get hormone levels checked and confirm or dispel the menopause theory.
The progression you described after RAI is more what I expected -- a gradually less functional thyroid where I'd eventually be taken off any anti-thyroid med and when I went hypo, put on Synthroid or the equivalent. To have the endo's office want to up the anti-thyroid back to 2 a day was a little frightening. I just felt they didn't even know what I was presently taking so how could they know what to adjust?! Anyway, I don't feel like I'm hyper-thyroid, as I don't have any of those same symptoms, but I sure don't feel well. I'm going to call tomorrow and see what the last lab results were, since they failed to tell my husband or mail a report as they'd done in the past. I'd just like to see what the levels were that they wanted to up the PTU. That request I can leave on the nurse's voicemail and she can leave me a voicemail back. Eesh. What a pain!
My Endo and her department do not communicate very well.
I saw her a week ago, and she changed my med, and at the time I asked her to check my Vitamin D, as it had been a year since it was tested, and any other tests she felt like running because I wanted to see what many of my vitamins and minerals are.
Her nurse called today and she said the doctor wanted to change my dosage to what I am already taking, the new med, and my Vitamin D was 40.
No break-down on the D2/D3, NO OTHER TESTS!, and not even aware I had already started the new meds the day after my visit. A week later.
I'm going to make her fax me a copy of the test.
And they always seem to have something wrong in my charts. Like my medications, or my diagnosis.
The point is, sometimes these people don't even know who you are. That's probably what is happening to you.
You may need to remind them who you are while you are getting your test results. Ask questions. Remind them of your history.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.